Customize your JAMA Network experience by selecting one or more topics from the list below.
Author Affiliations: International Dermatology Research, Inc (Dr Gratton), and H ôpital de Verdun, Universit é de Montr éal (Drs Germain and Saltiel), Montreal, Canada; Centocor Research & Development, Inc (Dr Szapary), and Johnson & Johnson Pharmaceutical Research & Development, LLC (Dr Goyal), Malvern, Pennsylvania; and Centocor Ortho Biotech Services, LLC, Horsham, Pennsylvania (Dr Fakharzadeh).
Background Reversible posterior leukoencephalopathy syndrome (RPLS) is a rare, generally reversible neurologic syndrome that is diagnosed based on characteristic clinical and radiologic findings.
Observations We describe the first case of RPLS in a 65-year-old woman who underwent ustekinumab therapy for psoriasis. Approximately 2 ½ years after the patient began ustekinumab therapy, she experienced an acute onset of confusion, headache, nausea, vomiting, and seizures. Computed tomographic scans and magnetic resonance images of her head revealed characteristic findings, including white matter abnormalities consistent with edema in the absence of infarction. There was no evidence of vasospasm, thrombosis, or infection. Cerebrospinal fluid tests were negative for the JC virus. The patient improved clinically and was discharged 6 days after she presented to the emergency department. She made a full neurologic recovery, with a reversal of the radiologic findings.
Conclusions Reversible posterior leukoencephalopathy syndrome is an increasingly recognized neurologic disorder that has been reported with the use of systemic and biologic agents to treat moderate to severe psoriasis. Although the relationship between RPLS and ustekinumab therapy remains unclear, this case emphasizes the need for dermatologists to recognize the syndrome's signs and symptoms and to refer patients promptly for evaluation and appropriate treatment if the clinical features of RPLS are suspected.
Gratton D, Szapary P, Goyal K, Fakharzadeh S, Germain VÉ, Saltiel P. Reversible Posterior Leukoencephalopathy Syndrome in a Patient Treated With Ustekinumab: Case Report and Review of the Literature. Arch Dermatol. 2011;147(10):1197–1202. doi:10.1001/archdermatol.2011.161
Create a personal account or sign in to: